Propofol-related infusion syndrome
Darlene Deters MSN, RN, ARNP, CCRN
Mark Metzler BSN, RN, CCRN, USAF
Maria Morgan BSN, RN, CCRN
Elizabeth Pronovost RN
Laura Feider PhD, RN

$7.95
Nursing2014 Critical Care
May 2014 
Volume 9  Number 3
Pages 38 - 41
 
  PDF Version Available!

ABSTRACT
Mr. G, a 35-year-old White male with a history of seizure disorder (epilepsy), schizophrenia, extensive illicit drug use, and questionable adherence to prescription medications, was brought via emergency medical services to the local Level I trauma center for treatment following a series of unclear events that may have resulted in some manner of trauma. Although early reports suggested involvement in a motor vehicle crash, initial assessment showed no evidence of trauma, although he was reported to be combative in the trauma bay. Mr. G's Glasgow Coma Scale score upon admission was 14 (eye opening: 4, motor response: 6, verbal response: 4). He was subsequently admitted to the trauma service team, who, during their workup, didn't find any evidence of an acute intracranial process or acute injury. During the course of his initial medical management, Mr. G developed sustained seizure activity. He was endotracheally intubated, placed on mechanical ventilation, and required the use of midazolam, lorazepam, and propofol to control seizure activity.On admission to the ICU, the healthcare provider's initial orders included an I.V. propofol infusion. The initial order was to titrate the infusion to a maximum dose of 80 mcg/kg/minute according to the Ramsay Sedation Scale.3 There was no time limit ascribed to the infusion order.From 3 am on hospital day (HD)1 until 11 am on HD4, Mr. G received I.V. propofol. All visual seizure activity ceased; however, his bedside electroencephalogram (EEG) continued to show frequent brief bursts of single generalized sharp and slow wave complexes, occurring on average every 5 to 10 seconds, which remained unchanged after administration of I.V. fosphenytoin. For complete suppression of burst activity on the EEG, the propofol infusion was increased and continued for approximately 67 hours. Mr. G remained intubated on mechanical ventilation and hemodynamically stable until HD4, when his clinical status began to deteriorate. His BP and heart rate

Purchase Now !

To purchase this item, follow the instructions below. If you’re not already logged in, be sure to enter your login information below to ensure that your item is saved to your File Drawer after you purchase it.

Not a member? Join now for Free!


Cost:$7.95
1) If you're not already logged in, enter your information below to save this item in your File Drawer for future viewing.

User name:


Password


Forgot your user name or password?
2)  If you have a coupon or promotional code, enter it
here.(If not, just click Continue.


Digital Coupon: (optional)

3)  Click Continue to go to the next screen, where
you'll enter your payment details.






jQuery UI Accordion - Default functionality

For life-long learning and continuing professional development, come to Lippincott's NursingCenter.

Nursing Jobs Plus
Featured Jobs
Recommended CE Articles Recommended Nursing Articles

Abdominal Pain: An Approach to a Challenging Diagnosis
AACN Advanced Critical Care, July/September 2014
Free access will expire on October 13, 2014.


HIPAA Compliance Practice Tips
Professional Case Management, July/August 2014
Free access will expire on September 29, 2014.


Follow the leader: How does “followership” influence nurse burnout?
Nursing Management, August 2014
Free access will expire on September 29, 2014.


More Recommended Articles

Subscribe to Recommended Articles

Evidence Based Practice Skin Care Network NursingCenter Quick Links What’s Trending Events